NEW YORK — Pfizer Inc. said it is warning paramedics and emergency room physicians not to treat patients taking its impotence pill Viagra with nitroglycerin and related drugs for heart conditions, a caution that has been on the drug's label since its approval in March.
Using the two drugs together may cause a sudden drop in blood pressure and can be lethal. More than 1 million prescriptions have been written for Viagra since it went on the market two months ago.
Pfizer reported six deaths among Viagra patients to the Food and Drug Administration on Thursday. It's too early to say if Viagra played any role--the FDA hasn't yet had time to ascertain if the men were taking heart medication. But companies are required to reveal any possible adverse reactions to their drugs.
"We'll be looking into these reports" to see if additional warnings are needed, said FDA spokeswoman Lorrie McHugh. She said the agency "continues to believe the drug is safe and effective" when used in the appropriate patients, McHugh said.